Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Pocatello, ID

May 31, 20184 counties in Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 31, 2018, 12:40 PM MDT for 4 counties in Idaho. It was in force for 35 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2018, 12:40 PM MDT (18:40 UTC)
Expired
May 31, 2018, 1:15 PM MDT
In force
35 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bingham County, ID, Bonneville County, ID, Jefferson County, ID, Madison County, ID

The radar

The Pocatello radar (KSFX), 79 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:46 PM MDTHAIL 0.881 W Idaho Falls, ID
May 31, 12:46 PM MDTHAIL 11 Sw Ammon, IDSOME PONDING ON ROADWAYS AS WELL.
May 31, 12:58 PM MDTHAIL 0.752 E Ucon, ID
May 31, 1:06 PM MDTHAIL 0.881 Wnw Idaho Falls, ID
May 31, 1:10 PM MDTHAIL 1Idaho Falls, ID
May 31, 1:20 PM MDTHAIL 1.753 Ese Ucon, IDFROM SOCIAL MEDIA - LOCATION ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

138 
WUUS55 KPIH 311840
SVRPIH
IDC011-019-051-065-311915-
/O.NEW.KPIH.SV.W.0028.180531T1840Z-180531T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
1240 PM MDT THU MAY 31 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jefferson County in southeastern Idaho...
  Northwestern Bonneville County in southeastern Idaho...
  Central Madison County in southeastern Idaho...
  Central Bingham County in southeastern Idaho...

* Until 115 PM MDT

* At 1239 PM MDT, a severe thunderstorm was located over Iona or near
  Idaho Falls, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona,
  Ucon, Menan, Ririe, Lewisville, Archer, Plano, Osgood, Thornton and
  Heise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4334 11206 4353 11222 4391 11193 4367 11142
TIME...MOT...LOC 1839Z 216DEG 39KT 4355 11198 

HAIL...1.00IN
WIND...60MPH
 
$$

JKEYES
2 follow-up statements
932 
WWUS55 KPIH 311855
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
1255 PM MDT THU MAY 31 2018

IDC011-311903-
/O.CAN.KPIH.SV.W.0028.000000T0000Z-180531T1915Z/
Bingham ID-
1255 PM MDT THU MAY 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BINGHAM COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4339 11197 4362 11210 4391 11193 4367 11142
TIME...MOT...LOC 1853Z 222DEG 24KT 4359 11185 

$$

IDC019-051-065-311915-
/O.CON.KPIH.SV.W.0028.000000T0000Z-180531T1915Z/
Jefferson ID-Bonneville ID-Madison ID-
1255 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN JEFFERSON...NORTH CENTRAL BONNEVILLE AND CENTRAL
MADISON COUNTIES...

At 1253 PM MDT, a severe thunderstorm was located near Ririe or near
Rigby, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. Hail up to one half inch in diameter has 
         been reported so far with this storm. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Idaho Falls, Rexburg, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona,
Ucon, Menan, Ririe, Lewisville, Archer, Plano, Thornton and Heise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4339 11197 4362 11210 4391 11193 4367 11142
TIME...MOT...LOC 1853Z 222DEG 24KT 4359 11185 

HAIL...1.00IN
WIND...60MPH
 
$$

JKEYES
878 
WWUS55 KPIH 311900
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
100 PM MDT THU MAY 31 2018

IDC019-051-065-311915-
/O.CON.KPIH.SV.W.0028.000000T0000Z-180531T1915Z/
Jefferson ID-Bonneville ID-Madison ID-
100 PM MDT THU MAY 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM MDT
FOR SOUTHEASTERN JEFFERSON...NORTH CENTRAL BONNEVILLE AND CENTRAL
MADISON COUNTIES...

At 1259 PM MDT, a severe thunderstorm was located over Ririe or near
Rigby, moving northeast at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters and public. Multiple reports of 
         nickel up to quarter size hail. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rexburg, Rigby, Ririe Reservoir, Lorenzo, Ammon, Iona, Ucon, Menan,
Ririe, Lewisville, Archer, Plano, Thornton and Heise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4342 11193 4364 11207 4391 11193 4367 11142
TIME...MOT...LOC 1859Z 216DEG 39KT 4365 11179 

HAIL...1.00IN
WIND...60MPH
 
$$

JKEYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:59 AM MDT, 9 hours 41 minutes earlier.

Area forecast discussion, May 31, 2:59 AM MDT, 9 hours 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
259 AM MDT Thu May 31 2018

.DISCUSSION...Through Friday night. Primary focus continues to be
placed squarely on Thunderstorm potential and associated impacts
today. Here's a look at the ingredients: A trough of Low Pressure
is forecast to move ashore across the Western U.S. this Morning,
advancing eastward towards Idaho while continuing to
simultaneously strengthen. A strengthening Jet core is forecast to
set up shop over Western MT and the Idaho Panhandle this
afternoon while a secondary jet max develops over southern Nevada.
This will provide the necessary background large-scale forcing.
Other ingredients necessary for organized Thunderstorm activity
are also forecast to be present, including favorable Wind Shear,
mid-level Lapse Rates and instability. Not to mention a surface
boundary is forecast to set up in the vicinity of the I-15
corridor this afternoon, acting to serve as a focus for
Thunderstorm development.

In addition, Precipitable Water Values
will be nearly 2x climatology for the date -- indicative of
plentiful atmospheric moisture. This moisture will allow for
locally heavy Rainfall with some storms. Zippy mid-level flow will
promote relatively fast-moving storms, acting to limit overall
Precipitation. However, should training storms develop, some
locally impactful Heavy Rainfall will be possible. All of the
above point to a potentially robust round of Thunderstorms This
Afternoon and early evening, with Large Hail and Damaging Wind
gusts the primary threats. Anticipate robust Thunderstorm
development to begin taking place shortly after 12 PM, continuing
through around 9PM or so. Most favored corridor for Strong/Severe
storms will be the Arco Desert and Interstate corridor from
Southwest MT to the UT/NV border. This includes SE Idaho's
population centers. Given such favorable support for
Strong/Severe Storms, anticipate stronger, more organized activity
compared to Wednesday. However, one limiting factor is Showers
and associated cloud cover currently located over Central NV. This
activity will swing through SE Idaho this Morning, limiting
surface heating potential. Thus, certainty in the scope and
intensity of Thunderstorms is limited a bit as a result. Should
this activity weaken before Noon and allow for robust surface
heating, explosive Thunderstorm development will be possible.
Continue to monitor trends through the Morning.

The Low Pressure Trough/Cold Front will sweep across the area on
Friday. This will allow for the development of Showers and
Isolated Thunderstorms in the vicinity of the MT and WY border
region Friday and Friday evening. Friday will feature Temperatures
dropping some 10 degrees off of Thursday's highs. In fact, should
favorable clearing and light Winds develop, patchy Frost will be
possible across portions of the Upper Snake Highlands and Northern
Snake Plain both Saturday and Sunday mornings. Will monitor this
potential. Expect warming and drying conditions to envelop the
region beginning on Sunday. By early week, the region will reside
sandwiched between a building High Pressure ridge across the Texas
High Country and persistent Troughs ejecting across the PacNW.
This will maintain SW flow across our region along with periodic
Shower and Thunderstorm chances, especially during the
Afternoon/early Evening and across higher terrain areas. This
could be the early signs of a typical Summer-like pattern
beginning to take shape. AD/DMH

&&

.AVIATION...Convection continues to drive terminal forecasts today
and tonight. Showers linger in the SE corner of the state, and
portions of the central mountains but so far terminals are not
affected. Short range models showing similar solutions so will lean
on timing of precipitation with consensus from these especially
through 00Z. Atmosphere supportive of strong storms yet again.
Strongest storms most likely between 20Z-02Z today, especially
focused along the frontal boundary as it moves through the Snake
Plain this afternoon. DMH

&&

.FIRE WEATHER...Another round of thunderstorms expected today, which
could become strong once again this afternoon with strong wind gusts
and hail. Strongest storms likely along the frontal boundary this
afternoon. Precipitation expected to linger tonight and restrengthen
Friday in areas generally along the Divide and WY border. Drier
conditions are still forecast into the weekend as a weak upper ridge
moves across the region. The next system to impact East Idaho
arrives on Monday, though there is some indication that showers
could move into the central mountains as early as Sunday night.
DMH

&&

.HYDROLOGY...High flows and some flooding is still occurring  on
some area rivers and streams. The Snake River near Idaho Falls has
dropped below minor flood stage, so have dropped the flood warning.
Otherwise, flooding from rain and snowmelt will continue for the
next several days along the Henry's Fork near Rexburg and along the
Snake near Menan. Flows should drop below minor flood stage by
Saturday/Sunday, but will be highly dependent on the amount of rain
that occurs the next several days. The Henrys Fork near Rexburg and
the Snake near Menan may stay in flood until the middle of next
week. Flows have receded some along the upper Big Lost near Howell.
The Big Lost near Howell has dropped just below minor flood stage
but could rise again tonight back to minor flood stage, depending on
rain amounts. Still have a flood advisory going for the Big Lost
near Howell for minor flooding impacts. Farther downstream, overall
minor flooding continues below the Mackay Reservoir from releases as
well as along Antelope Creek near Darlington. Witnessed a spike in
flow yesterday evening just downstream of Mackay Dam and attendant
increases downstream at Leslie. Will need to confer with area
Dam/Water and Emergency managers to confirm. The Big Wood has
receded some, slightly below minor flood stage. A flood warning
continues for the Big Wood near Hailey. The forecast for the Big
Wood is showing the possibility of going back up over minor flood
stage again the next couple of days with current rain forecast.
Again, future river rises will be highly dependent of rain amounts
the couple of days. Rain amounts will be highly dependent of
thunderstorm tracks, some areas will see light to moderate
rainfall and others receive moderate to heavy, localized,
rainfall. Wyatt/AD

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:18 PM MDTSpecial Weather StatementPIHOneida, Power57 min
May 30, 6:46 PM MDTSpecial Weather StatementPIHMinidoka44 min
May 30, 7:20 PM MDTSpecial Weather StatementPIHBannock55 min
May 30, 7:24 PM MDTSpecial Weather StatementPIHBingham51 min
May 30, 7:38 PM MDTSpecial Weather StatementPIHFranklin82 min
May 30, 8:19 PM MDTSpecial Weather StatementPIHBlaine56 min
May 30, 8:24 PM MDTSpecial Weather StatementPIHBonneville, Caribou81 min
May 30, 8:32 PM MDTSpecial Weather StatementPIHBingham, Butte, Minidoka, Power88 min
May 30, 8:37 PM MDTSpecial Weather StatementPIHBear Lake83 min
May 30, 8:54 PM MDTSpecial Weather StatementPIHCuster81 min
May 30, 9:18 PM MDTSpecial Weather StatementPIHBonneville42 min
May 31, 10:41 AM MDTRiver Flood WatchPIHBonneville18 hr
May 31, 1:03 PM MDTTornado WarningPIHBonneville, Jefferson, Madison, Teton27 min
May 31, 1:16 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson, Madison24 min
May 31, 1:27 PM MDTTornado WarningPIHFremont, Jefferson, Madison, Teton33 min
May 31, 1:42 PM MDTSpecial Weather StatementPIHLincoln33 min
May 31, 1:44 PM MDTSevere Thunderstorm WarningPIHBonneville, Fremont, Jefferson, Madison46 min
May 31, 1:58 PM MDTTornado WarningPIHFremont, Madison, Teton32 min
May 31, 2:08 PM MDTSpecial Weather StatementPIHLincoln52 min
May 31, 2:13 PM MDTSpecial Weather StatementPIHBonneville32 min
May 31, 2:18 PM MDTSpecial Weather StatementPIHMinidoka42 min
May 31, 2:33 PM MDTSevere Thunderstorm WarningPIHLincoln31 min
May 31, 2:42 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka48 min
May 31, 2:58 PM MDTSevere Thunderstorm WarningPIHLincoln, Minidoka33 min
May 31, 3:02 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Minidoka, Power43 min
May 31, 3:12 PM MDTTornado WarningPIHBingham, Blaine, Minidoka, Power33 min
May 31, 3:27 PM MDTTornado WarningPIHBingham, Blaine, Butte, Power34 min
May 31, 3:44 PM MDTSpecial Weather StatementPIHCassia61 min
May 31, 3:57 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Bonneville, Butte, Jefferson44 min
May 31, 4:25 PM MDTSpecial Weather StatementPIHJefferson35 min
May 31, 4:30 PM MDTSevere Thunderstorm WarningPIHCassia45 min
May 31, 4:31 PM MDTTornado Warning Tornado observedPIHBingham, Bonneville, Jefferson29 min
May 31, 4:46 PM MDTTornado Warning Tornado observedPIHBonneville, Jefferson, Madison29 min
May 31, 4:50 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison40 min
May 31, 5:15 PM MDTSevere Thunderstorm WarningPIHBingham, Bonneville, Fremont, Jefferson, Madison, Teton45 min
May 31, 5:22 PM MDTSevere Thunderstorm WarningPIHBlaine, Cassia, Power38 min
May 31, 5:24 PM MDTSevere Thunderstorm WarningPIHClark, Fremont, Jefferson, Madison51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.